Neuroleptic Malignant Syndrome: USMLE Question (Answer)

This is the answer and explanation for a USMLE practice question from the Dr. Ray Makar Facebook page. Try it first, then check your answer below.

The Question

A 28-year-old man started haloperidol 4 days ago. He is now confused, with a temperature of 40.2°C, unstable BP, heavy sweating and severe lead-pipe rigidity. Reflexes are normal, and CK is 18,000 U/L. Haloperidol is stopped. Which drug is most appropriate to add?

A. Cyproheptadine
B. Benztropine
C. Dantrolene
D. Additional haloperidol
E. Physostigmine

Correct Answer: C. Dantrolene

This is neuroleptic malignant syndrome (NMS): fever, altered mental status, autonomic instability and lead-pipe rigidity with a very high CK after starting an antipsychotic. After stopping the drug and giving supportive care (cooling, fluids), dantrolene relaxes skeletal muscle by blocking calcium release from the sarcoplasmic reticulum (ryanodine receptor). Bromocriptine is another option.

Why the Other Answers Are Wrong

  • Cyproheptadine: Serotonin antagonist for serotonin syndrome, which has hyperreflexia and clonus, not lead-pipe rigidity.
  • Benztropine: Treats acute dystonia and parkinsonism from antipsychotics, not NMS.
  • More haloperidol: Would make NMS worse.
  • Physostigmine: Reverses anticholinergic toxicity.

High-Yield Pearl

Lead-pipe rigidity + normal reflexes = NMS (dantrolene/bromocriptine). Clonus + hyperreflexia = serotonin syndrome (cyproheptadine).

Want more questions like this? Get Pharmacology MCQs for Medical and Pharmacy Students on Amazon.

More free practice: all practice questions

Leave a Comment